Thunderstorm Wind, Cass
- When
- July 24, 1:17 AM CST
- Where
- Cass County, 5.7 mi W of Hackensack
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.940, -94.620
A healthy, 12 diameter aspen tree was broken.
Thunderstorms brought damaging winds of at least 60 mph which resulting in of tree and building damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms brought damaging winds of at least 60 mph which resulting in of tree and building damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 24, 12:10 AM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 110 AM CDT FRI JUL 24 2015 .UPDATE... ISSUED AT 655 PM CDT THU JUL 23 2015 AT 645 PM...A NEARLY STATIONARY THUNDERSTORM PRODUCING VERY HEAVY DOWNPOURS WAS LOCATED ABOUT 10 MILES NORTH OF THE TEMPERANCE RIVER STATE PARK. SLOWLY BACK BUILDING TO THE NORTH AND WEST. RADAR SHOWS THIS CELL HAS A VERY LOW CENTROID...WITH THE HIGHEST REFLECTIVITY REMAINING BELOW THE FREEZING LEVEL. THIS...IN COMBINATION WITH THE MINIMAL LIGHTNING SUGGEST VERY LITTLE OR NO HAIL...AND VERY HIGH PRECIP RATES ON THE ORDER OF 2 INCHES PER HOUR. DUE TO THE REMOTE LOCATION OF THE ISOLATED STORM...AN ACCURATE RAINFALL MEASUREMENT WILL BE DIFFICULT TO FIND...AND RADAR ESTIMATES ARE LIKELY TO LOW GIVEN THE DISTANCE FROM THE RADAR. WILL CONTINUE TO MONITOR THE LOCALIZED HEAVY RAINFALL FROM THIS STORM AS FLASH FLOOD GUIDANCE FOR COOK COUNTY IS AROUND 2-3 INCHES PER 3 HOURS. ISSUED AT 530 PM CDT THU JUL 23 2015 CURRENT RADAR IMAGERY SHOWS A FEW SPOTTY SHOWERS DEVELOPING IN THE MN ARROWHEAD...MAINLY OVER COOK COUNTY. LATEST HIGH RESOLUTION GUIDANCE IS PICKING UP ON THIS CONVECTION AND SHOWS IT PERSISTING FOR THE NEXT FEW HOURS DURING THE PEAK DAYTIME HEATING. HAVE UPDATED POPS/WX TO REFLECT THESE SMALL AND SHORT LIVED CELLS THIS EVENING. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 315 PM CDT THU JUL 23 2015 THE SHORT TERM WILL BE STORMY. A COLD FRONT AND LOW PRESSURE AREA IN THE WESTERN DAKOTAS WILL MOVE INTO FAR WESTERN MN BY TOMORROW MORNING. A STRONG STREAM OF WARM AIR AND MOISTURE HAS PUSHED INTO THE NORTHLAND. DEWPOINTS ACROSS CENTRAL MN HAVE RISEN TO THE MID 60S...AND THEY WERE INTO THE 70S OVER BOTH NORTH AND SOUTH DAKOTA. LATE THIS AFTERNOON HALLOCK IN NORTHWEST MN HAD A DEW POINT OF 72 WITH A STRONG LOLVL JET INCREASING OVER THE AREA...FORECAST TO 40 KTS...THERE WILL BE A RAPID INCREASE IN DESTABILIZATION AHEAD OF THE COLD FRONT. IN ADDITION TO THE COLD FRONT...EXTRA LIFT WILL BE PROVIDED BY UPPER LEVEL DIVERGENCE ASSOCIATED WITH A UPPER LEVEL JET AND A MID LEVEL SHORT WAVE. EXPECT THE WAVE OF THUNDERSTORMS TO ENTER THE WESTERN EDGE OF THE DLH FORECAST AREA AFTER 06Z..PROBABLY BETWEEN 2 AND 3 AM...THEN SPREAD EAST...INTO THE TWIN PORTS AND NEARING THE ARROWHEAD AROUND 6 AM...THEN INTO WISCONSIN. THE SPC DAY ONE OUTLOOK HAS OUR SOUTHERN AREAS IN THE SLIGHT RISK OUTLOOK TNT AS THE MOST INTENSE INSTABILITY WILL BE TO THE SOUTH...BUT THERE WILL STILL BE CAPES OVR 2000 G/KG AND STRONG SHEAR WITH THE LOLVL JET. SLIGHT RISK WILL TRANSLATE EAST INTO WI ON WISCONSIN ON FRIDAY. ON FRIDAY THERE SHOULD BE A RATHER QUICK END TO THUNDERSTORMS FROM THE AFTERNOON AND EVENING AS HIGH PRESSURE BUILDS IN. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 315 PM CDT THU JUL 23 2015 THE WEEKEND AND THE UPCOMING WORK WEEK WILL FEATURE A TYPICAL MID SUMMER WEATHER PATTERN...WITH WARM TEMPERATURES AND VARIOUS CHANCES OF PRECIPITATION. THE SHORTWAVE THAT WILL BRING THUNDERSTORMS ON FRIDAY WILL GRADUALLY MOVE OFF TO THE EAST FRIDAY NIGHT...ALLOWING UPPER LEVEL RIDGING TO REESTABLISH ITSELF. SATURDAY IS SHAPING UP TO BE A DRY DAY WITH WARM TEMPERATURES AND SOMEWHAT LOWER DEWPOINTS UNDER HIGH PRESSURE. STILL..TEMPERATURES SHOULD BE WELL INTO THE 80S FOR DAYTIME HIGHS SATURDAY. THE UPPER LEVEL RIDGE WILL CONTINUE TO BUILD OVER THE WEEKEND AND INTO EARLY NEXT WEEK. THE MODELS ARE HAVING A TOUGH TIME WITH THE SHORTWAVE THAT IS EXPECTED TO MOVE THROUGH THE REGION SATURDAY NIGHT AND SUNDAY. LOOKS LIKE AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS FOR AT LEAST THE SOUTHERN HALF OF THE CWA...ALTHOUGH THE ECMWF DOES HAVE THE SYSTEM FURTHER SOUTH. A MUCH STRONGER UPPER LEVEL WAVE WILL MOVE ACROSS THE NORTHERN STATES MONDAY NIGHT INTO TUESDAY NIGHT. THE STRONG UPPER LEVEL SHORTWAVE WILL BRING A STRONG COLD FRONT THROUGH THE CWA ON TUESDAY AND TUESDAY NIGHT. COULD SEE SOME STRONG STORMS ACROSS THE NORTHLAND DURING THAT TIME FRAME. HIGHS THROUGHOUT THE PERIOD ARE EXPECTED TO BE IN THE 80S...WITH THE WARMEST TEMPS FROM SATURDAY INTO MONDAY. TEMPERATURES WILL SLOWLY COOL TO THE 70S FOR MOST AREAS BY NEXT THURSDAY. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT) ISSUED AT 108 AM CDT FRI JUL 24 2015 THUNDERSTORMS...POSSIBLY SEVERE WITH DAMAGING WINDS...WILL PUSH ACROSS NORTH-CENTRAL MINNESOTA THROUGH DAY BREAK. PERIODS OF MVFR/IFR CEILINGS, ALONG WITH HEAVY RAINFALL AND GUSTY WINDS WILL ACCOMPANY THESE STORMS. ISOLATED LARGE HAIL AND DAMAGING WINDS WILL ALSO BE POSSIBLE OVERNIGHT. && .PRELIMINARY POINT TEMPS/POPS... DLH 79 63 86 63 / 70 20 0 20 INL 80 58 85 59 / 60 10 10 10 BRD 85 61 88 62 / 40 10 10 20 HYR 81 61 86 59 / 50 30 0 10 ASX 82 63 85 61 / 50 40 0 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. LS...NONE. && UPDATE...GRANING SHORT TERM...CLC LONG TERM...DAP AVIATION...GRANING
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1029 PM CDT THU JUL 23 2015 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-250330- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1029 PM CDT THU JUL 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS...POSSIBLY SEVERE...WILL MOVE OUT OF THE DAKOTAS AND ACROSS NORTHERN MINNESOTA THROUGH THE NIGHT. THE STORMS ARE EXPECTED TO REACH LOCATIONS ALONG A LINE FROM INTERNATIONAL FALLS TO BRAINERD AFTER MIDNIGHT...TRACKING ACROSS NORTHEAST MINNESOTA THROUGH DAYBREAK. EXCEPT PERIODS OF VERY HEAVY RAINFALL WITH THESE STORMS. LARGE HAIL AND DAMAGING WINDS WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE NORTHLAND FRIDAY...SOME OF WHICH MAY BE SEVERE. THE BEST CHANCE FOR SEVERE STORMS WILL BE OVER NORTHWEST WISCONSIN FRIDAY AFTERNOON INTO THE EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS SUNDAY THROUGH THURSDAY...WITH THE BEST CHANCE AT THIS TIME OCCURRING MONDAY NIGHT INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO RELAY ANY STORM DAMAGE OR HEAVY RAIN REPORTS TO THE NATIONAL WEATHER SERVICE. SKYWARN ACTIVATION MAY BE NEEDED LATE TONIGHT. LSZ121-140>148-250330- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1029 PM CDT THU JUL 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT THUNDERSTORMS WILL TRACK ACROSS NORTHERN MINNESOTA THROUGH THE NIGHT...REACHING THE WESTERN TIP OF LAKE SUPERIOR AROUND DAYBREAK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY INTO FRIDAY EVENING. SOME OF THE STORMS MAY BE STRONG TO SEVERE. THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS SUNDAY THROUGH THURSDAY...WITH THE BEST CHANCE AT THIS TIME OCCURRING MONDAY NIGHT INTO TUESDAY. GRANING MORE INFORMATION AT: HTTP://WWW.WEATHER.GOV/DULUTH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
124 AM CDT FRI JUL 24 2015
MNZ033-034-036-240700-
SOUTH CASS-SOUTH AITKIN-CROW WING-
124 AM CDT FRI JUL 24 2015
...STRONG THUNDERSTORMS APPROACHING THE MILL LACS LAKE AREA...
AT 121 AM CDT...THE LEADING EDGE OF AN AREA OF STRONG THUNDERSTORMS
WAS NEAR LITTLE FALLS...MOVING NORTHEAST AT 40 MPH.
THESE STORMS WILL CONTAIN PERIODS OF HEAVY RAIN...FREQUENT
LIGHTNING...AND GUSTY WINDS.
LOCATIONS IMPACTED INCLUDE... BRAINERD...MILLE LACS
LAKE...BAXTER...GARRISON...FORT RIPLEY...SOUTH LONG LAKE...CAMP
LAKE...WOODROW...PINE CENTER...SHEPHARD...LENNOX... BARROWS AND
ERSKIN LAKE.
IF OUTDOORS...SEEK SHELTER UNTIL THIS STORM PASSES. BE ALERT FOR
FALLING TREES.
LAT...LON 4627 9434 4629 9435 4631 9438 4641 9418
4637 9355 4625 9355 4624 9381 4616 9381
4616 9438 4618 9437 4621 9439 4623 9440
TIME...MOT...LOC 0621Z 228DEG 33KT 4600 9420
GRANINGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
130 AM CDT FRI JUL 24 2015
MNZ010-018-025-026-033>035-240715-
SOUTH CASS-NORTH CASS-NORTH ITASCA-SOUTH ITASCA-CROW WING-NORTHERN
AITKIN-KOOCHICHING-
130 AM CDT FRI JUL 24 2015
...A LINE OF VERY STRONG THUNDERSTORMS WILL AFFECT CASS...WESTERN
ITASCA...NORTHWESTERN AITKIN...NORTHERN CROW WING AND SOUTH CENTRAL
KOOCHICHING COUNTIES...
AT 128 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
7 MILES EAST OF CLEARBROOK TO 6 MILES SOUTHEAST OF HUNTERSVILLE...AND
MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 55 MPH...PENNY SIZE HAIL...HEAVY DOWNPOURS...AND
NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH
THESE STORMS. IF STORMS CONTINUE TO INTENSIFY... A WARNING MAY BE
ISSUED.
THESE STORMS WILL BE NEAR...
BACKUS AROUND 155 AM CDT.
PINE RIVER AROUND 210 AM CDT.
CROSSLAKE AROUND 215 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE CUT FOOT SIOUX
LAKE...WASHBURN LAKE...CHICKAMAW BEACH...WIRT...BOWSTRING...
SWANBURG...SCHLEY...MUD LAKE...LOWER HAY LAKE AND PONTORIA.
THIS INCLUDES THE FOLLOWING EVENT LOCATIONS
PALACE CASINO...NORTHERN LIGHTS CASINO...AND WHITE OAK CASINO.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
LAT...LON 4680 9479 4680 9466 4740 9467 4741 9442
4784 9442 4790 9391 4669 9330 4664 9478
TIME...MOT...LOC 0628Z 262DEG 25KT 4766 9527 4672 9478
MCLOVINThe Duluth radar (KDLH), 184 km away, was scanning. The volume nearest the first event began at 07:17 UTC.
10 thunderstorm wind. Local standard time, as filed.
A healthy, 12 diameter aspen tree was broken.
A 14 diameter spruce tree was broken.
An 8 diameter balsam fir was snapped by the thunderstorm winds.
There were several 3 diameter trees down.
A pole shed roof was lifted by the thunderstorm winds and carried approximately 50 yards.
A tree branch, larger than 3 in diameter, was knocked down by the wind.
A 3 diameter branch was down and partially blocking a driveway.
Four trees, 3 in diameter, were down on the road.
Tree debris was partially blocking Highway 38 near County Road 49.
A tree was down and partially blocking Highway 38.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582586, 582587, 582588, 582597, 582598, 582594, 582601, 582593, 582591, 582596.